Acetazolamide Toxicity and Pharmacokinetics in Patients Receiving Hemodialysis

Michael H. Schwenk, Wendy L.St Peter, Martin G. Meese, Pravin C. Singhal

Research output: Contribution to journalArticlepeer-review

16 Scopus citations

Abstract

Acetazolamide‐induced central nervous system toxicity occurred in two patients undergoing hemodialysis. Symptoms of toxicity included fatigue, lethargy, and confusion, which resolved several days after discontinuing acetazolamide. Pharmacokinetic studies showed markedly elevated serum concentrations of the drug during the period of toxicity, which decreased at a slower rate compared with that reported in patients with normal renal function. The effect of hemodialysis on acetazolamide clearance was quantified. The agent should be avoided in patients receiving dialysis unless the dosage is reduced and serum concentration monitoring can be performed in a timely manner. These patients should be monitored closely for central nervous system toxicity if acetazolamide is given. 1995 Pharmacotherapy Publications Inc.

Original languageEnglish (US)
Pages (from-to)522-527
Number of pages6
JournalPharmacotherapy: The Journal of Human Pharmacology and Drug Therapy
Volume15
Issue number4
DOIs
StatePublished - 1995

Fingerprint Dive into the research topics of 'Acetazolamide Toxicity and Pharmacokinetics in Patients Receiving Hemodialysis'. Together they form a unique fingerprint.

Cite this